Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 768, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2008, 3:56 PM CDT for Forrest County, Jones County, Lamar County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2008, 3:56 PM CDT (20:56 UTC)
- Expired
- Aug 12, 2008, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Forrest County, MS, Jones County, MS, Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 122 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:21 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3027 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:41 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 12, 3:41 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT TUE AUG 12 2008
...POTENTIAL FOR HEAVY RAINFALL AND SEVERE STORMS TO CONTINUE THIS
AFTERNOON AND EVENING...
.SHORT TERM...A SHIELD OF WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS
CONTINUED ACROSS THE ARKLAMISS THIS AFTERNOON. THE BEST FORCING FOR
THIS ACTIVITY HAS SHIFTED INTO SRN ZONES AS THE TRACK OF
THUNDERSTORM COMPLEXES TRACK THROUGH THE BASE OF THE UPPER TROUGH.
CONVECTIVE ACTIVITY SHOWS SIGNS OF LETTING UP OVER SWRN SECTIONS OF
THE FORECAST AREA. HOWEVER ANOTHER SHORTWAVE THAT WAS TRACKING
THROUGH EAST TX WILL MAINTAIN THE POTENTIAL FOR CONVECTIVE
REDEVELOPMENT OVER SRN ZONES INTO THE EVENING HOURS. THIS MEANS THAT
THE POTENTIAL FOR SEVERE STORMS AND PERIODS OF HEAVY RAINFALL WILL
CONTINUE THIS AFTERNOON AND EVENING. SIGNIFICANT WIND SHEAR
CONTINUES AS THE SURFACE/850 MB LOW CENTER TRACK IN FROM THE WEST.
HOWEVER THE BETTER SHEAR WILL CONTINUE TO DECREASE FROM THE WEST AND
WILL BE LIMITED TO SERN ZONES BY SUNSET. RAINFALL HAS BEGUN TO
DIMINISH IN COVERAGE AND INTENSITY OVER SWRN ZONES THIS AFTERNOON
BUT THE FLOOD WATCH WILL BE CONTINUED FOR SRN ZONES THROUGH MIDNIGHT
DUE TO THE POSSIBILITY OF INCREASING CONVECTION AS THE LOW AND THE
SHORTWAVE WORK EWD.
NLY LOW LEVEL FLOW DEVELOPS TOMORROW IN THE WAKE OF THE LOW SYSTEM
AND THE AIR MASS DRIES RAPIDLY FROM THE N. PRECIPITABLE WATER VALUES
ARE FORECAST TO DROP QUICKLY WITH VALUES NEAR 1.5 INCHES OVER
EXTREME SERN ZONES BY NOON. WILL FOLLOW PREVIOUS FORECAST THINKING
TO DROP POPS TO SLIGHT CHANCE SERN AREAS...SLIGHTLY UNDERCUTTING
MOS. ALSO UNDERCUT MOS HIGH TEMPS SLIGHTLY FOR TOMORROW AND
THURSDAY. WE WILL SEE NOTICEABLE WARMING OVER THE NEXT COUPLE OF
DAYS BUT SATURATED SOILS SHOULD HAMPER AFTERNOON HEATING SLIGHTLY.
.LONG TERM...FRIDAY AND BEYOND...THE PERIOD OF DRIER WEATHER MAY
LAST UNTIL THE WEEKEND AS SURFACE HIGH PRESSURE BUILDS OVER THE
AREA. WITH THE DRIER WEATHER WILL COME HOTTER AFTERNOONS AND HIGH
TEMPERATURES WILL GET BACK INTO THE LOW TO MID 90S. NORTHWEST FLOW
ALOFT WILL SEND THE NEXT SIGNIFICANT SHORTWAVE TROUGH OUR WAY THIS
WEEKEND. MODELS DIFFER ON JUST HOW MUCH THIS TROUGH WILL DIG WITH
SOME SOLUTIONS INDICATING THE TROUGH WILL CUT OFF BEFORE REACHING
THE AREA THUS DELAYING EFFECTS ON OUR WEATHER. RAIN CHANCES WILL
INCREASE THIS WEEKEND IN ANY CASE...BUT THERE IS POTENTIAL THAT MORE
HEAVY RAIN COULD FALL OVER THE LOWER MS VALLEY REGION IF THE TROUGH
MANAGES TO DIG FAR ENOUGH SOUTH BEFORE SLOWING DOWN. /EC/
&&
.AVIATION...MVFR/IFR CONDITIONS WILL PREVAIL AT MOST SITES THIS
AFTERNOON AND EARLY EVENING AS A RESULT OF SHOWERS AND
THUNDERSTORMS...ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MOVING
EAST ACROSS THE AREA. SOME BRIEF LIFR CONDITIONS WILL ALSO BE
POSSIBLE AT LOCATIONS WHERE HEAVIER ACTIVITY IS OBSERVED. THIS
ACTIVITY WILL GRADUALLY DECREASE FROM THE NW THIS EVENING. VFR CIGS
WILL DEVELOP FROM THE NW TONIGHT BUT AREAS OF FOG WILL BE POSSIBLE
FOR PATCHES OF IFR/LIFR CIGS/VSBYS AFTER MIDNIGHT. VFR CONDITIONS
WILL RETURN TO MOST AREAS BY WED AFTERNOON AS DRIER AIR FILTERS IN.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 69 88 62 92 / 58 6 6 7
MERIDIAN 70 86 61 90 / 72 8 8 8
VICKSBURG 69 89 64 93 / 45 5 5 7
HATTIESBURG 73 88 65 91 / 75 21 11 5
NATCHEZ 71 86 64 92 / 52 10 6 3
GREENVILLE 66 89 62 93 / 21 3 4 6
GREENWOOD 65 89 64 92 / 33 3 5 6
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR MSZ053>066-
072>074.
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR LAZ024>026.
AR...NONE.
&&
03/19Hazardous weather outlook, Aug 12, 2:59 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON MS 259 PM CDT TUE AUG 12 2008 MSZ054>058-062>066-072>074-132000- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 259 PM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AS WELL AS TORNADOES WILL BE POSSIBLE OVER PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSISSIPPI THIS EVENING. THE BEST CHANCE OF SEVERE STORMS WILL OCCUR GENERALLY ALONG AND SOUTH OF A LINE FROM QUITMAN TO RALEIGH TO HAZELHURST. AN AREA OF LOW PRESSURE CROSSING THE OUTLOOK AREA THIS EVENING WILL ENHANCE WIND SHEAR...CREATING AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER. IN ADDITION...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS SAME AREA THROUGH MIDNIGHT TONIGHT. THE BEST CHANCES FOR FLASH FLOODING THIS EVENING WILL ONCE AGAIN BE ALONG AND SOUTH OF A LINE FROM QUITMAN TO RALEIGH TO HAZELHURST. HEAVY RAINFALL IS OCCURING OVER THIS AREA AND WILL CONTINUE TO SPREAD TO THE EAST THIS EVENING AS AN AREA OF LOW PRESSURE CONTINUES TO TRACK EAST OVER THE AREA ALONG A STALLED FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-059>061- 132000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-JEFFERSON- ADAMS-FRANKLIN MS- 259 PM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS EVENING. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY AUGUST 18TH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 19
In the hours before
Local storm report, Aug 12, 1:15 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM FLASH FLOOD 3 NE UNION CHURCH 31.71N 90.75W
08/12/2008 JEFFERSON MS PUBLIC
WATER ON NUMEROUS ROADS AROUND THE PLEASANT HILL AREA
&&
GERARDLocal storm report, Aug 12, 2:26 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 3 W HAZLEHURST 31.86N 90.44W
08/12/2008 COPIAH MS EMERGENCY MNGR
A FEW RDS W OF TOWN HAD WATER FLOWING ACROSS THEM.
&&
CMELocal storm report, Aug 12, 3:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM TSTM WND DMG UNION CHURCH 31.68N 90.79W
08/12/2008 JEFFERSON MS POST OFFICE
TREE DOWN ON LUCKY HOLLOW ROAD JUST OUTSIDE OF UNION
CHURCH.
&&
JCULINLocal storm report, Aug 12, 3:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG 1 SSE ARM 31.49N 90.01W
08/12/2008 LAWRENCE MS POST OFFICE
LARGE TREE DOWN ON A HOUSE AND NUMEROUS LIMBS DOWN ALONG
HWY 43
0200 PM HEAVY RAIN HAMBURG 33.23N 91.80W
08/12/2008 M10.00 INCH ASHLEY AR EMERGENCY MNGR
&&
AGLocal storm report, Aug 12, 3:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN HAMBURG 33.23N 91.80W
08/12/2008 M10.00 INCH ASHLEY AR EMERGENCY MNGR
TOTAL RAINFALL FOR THE 2 DAY EVENT
&&
AGSpecial weather statement, Aug 12, 3:41 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 341 PM CDT TUE AUG 12 2008 MSZ073-074-122050- FORREST MS-LAMAR MS- 341 PM CDT TUE AUG 12 2008 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN LAMAR COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH WAS LOCATED 3 MILES NORTHWEST OF BAXTERVILLE AT 341 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN SOUTHERN LAMAR AND CENTRAL FORREST COUNTIES SHOULD MONITOR THIS STORM CLOSELY. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN FORREST AND NORTHERN LAMAR COUNTIES AS SEVERE STORMS MOVE ACROSS THOSE AREAS. AEG
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:41 AM CDT | Flash Flood Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Washington, Yazoo | 2 hr |
| Aug 12, 5:46 AM CDT | Flash Flood Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Washington, Yazoo | 4 hr |
| Aug 12, 11:37 AM CDT | Flash Flood Warning | JAN | Claiborne, Jefferson | 3 hr |
| Aug 12, 12:05 PM CDT | Tornado Warning | JAN | Kemper | 40 min |
| Aug 12, 12:57 PM CDT | Flash Flood Warning | JAN | Copiah, Lincoln | 3 hr |
| Aug 12, 12:59 PM CDT | Tornado Warning | JAN | Copiah, Jefferson, Lincoln | 46 min |
| Aug 12, 1:59 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 46 min |
| Aug 12, 2:39 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Marion | 51 min |
| Aug 12, 2:47 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence | 43 min |
| Aug 12, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar | 42 min |
| Aug 12, 3:38 PM CDT | Areal Flood Advisory | JAN | Covington, Jones | 101 min |
| Aug 12, 4:17 PM CDT | Tornado Warning | JAN | Jones | 13 min |
| Aug 12, 2:38 AM CDT | Flash Flood Warning | JAN | East Carroll, Morehouse, West Carroll | 7 hr |
| Aug 12, 3:55 AM CDT | Flash Flood Warning | JAN | Morehouse, West Carroll | 2 hr |
| Aug 12, 5:57 AM CDT | Flash Flood Warning | JAN | East Carroll, Morehouse, Richland, West Carroll | 4 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.